Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 63, NWS Goodland, KS

May 22, 2007Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 22, 2007, 8:02 PM CDT for Graham County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2007, 8:02 PM CDT (01:02 UTC)
Expired
May 22, 2007, 8:45 PM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:04 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 230102
SVRGLD
KSC065-230145-
/O.NEW.KGLD.SV.W.0063.070523T0102Z-070523T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
802 PM CDT TUE MAY 22 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAHAM COUNTY IN NORTHWEST KANSAS...

* UNTIL 845 PM CDT

* AT 802 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
  QUARTER SIZE HAIL.  THIS STORM WAS LOCATED OVER EXTREME SOUTH
  CENTRAL GRAHAM COUNTY...OR ABOUT 9 MILES NORTHEAST OF WAKEENEY...
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN GRAHAM COUNTY AROUND 820 PM CDT...

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

LAT...LON 3924 9989 3913 9988 3913 9961 3924 9961

$$

CLK
1 follow-up statement
000 
WWUS53 KGLD 230113
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT TUE MAY 22 2007

KSC065-230145-
/O.CON.KGLD.SV.W.0063.000000T0000Z-070523T0145Z/
GRAHAM KS-
813 PM CDT TUE MAY 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN GRAHAM COUNTY...

AT 813 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER 
SOUTHEASTERN GRAHAM COUNTY...OR ABOUT 13 MILES NORTHEAST OF 
WAKEENEY...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN GRAHAM COUNTY AROUND 830 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TORNADOES CAN DEVELOP WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO
THREATENS...SEEK SHELTER IMMEDIATELY IN A BASEMENT OR STORM
SHELTER...OR MOVE TO THE MOST INTERIOR ROOM ON THE LOWEST FLOOR.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3924 9989 3913 9988 3913 9961 3924 9961

$$

CLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:15 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 22, 2:15 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT TUE MAY 22 2007

.DISCUSSION...H3 100KT JET STREAK IS BEGINNING TO ROUND THE BASE OF
THE MID LEVEL TROUGH LOCATED OVER WESTERN WYOMING EARLY THIS AFTERNOON
WITH A SECONDARY JET STREAK DIVING SOUTH OVER THE PAC NW. THE SFC
COLD FRONT HAS SETTLED ACROSS THE TRI-STATE AREA FROM NEAR TRENTON
TO COLBY TO AROUND THE LEOTI AREA. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AFTER 21Z ALONG AND EAST OF THE COLD FRONT WHERE
THE BEST CHANCE FOR SVR THUNDERSTORMS WILL EXIST. FURTHER
WEST/NORTHWEST...POST FRONTAL UPSLOPE FLOW COMBINED WITH MARGINAL
BOUNDARY LAYER MOISTURE/INCREASING LARGE SCALE FORCING FOR ASCENT
WILL MAKE IT DIFFICULT TO RULE OUT THUNDERSTORMS THIS
AFTERNOON/EARLY EVENING BEFORE FOCUS SHIFTS FURTHER EAST DURING THE
EVENING HOURS.

GFS/NAM ARE IN BETTER AGREEMENT ON WED AS 12Z RUNS CAPTURED THE
SECONDARY TROUGH EXPECTED TO MOVE OVER THE PLAINS STATES LATE IN THE
PERIOD. AS SFC WARM FRONT LIFTS NORTH...THE SOUTHEAST ZONES MAY BE
IN FOR ANOTHER ROUND OF SEVERE WEATHER AND WILL TREND POPS UP WHERE
CONFIDENCE IS HIGHEST. HEAVY RAINFALL WILL BE A SECONDARY CONCERN
WED NIGHT...HOWEVER RECENT DRY WEATHER HAS ALLOWED SOILS TO DRY AND
NO PLAN FOR ANY HYDRO HEADLINES AT THIS TIME.

A DRY DAY IS EXPECTED ON THU AS MID/UPPER TROUGH LIFTS RAPIDLY NE
TOWARD THE GREAT LAKES AREA. LIGHT WINDS ARE EXPECTED AS SFC HIGH
SETTLES OVER THE AREA WITH SEASONABLE HIGHS AROUND 70/LOWER 70S.

FRI-SUN...RETURN FLOW WILL DEVELOP ON FRI AS SFC RIDGE BUILDS EAST
AND MOISTURE RETURNS NORTH IN SOUTHEAST LOW LEVEL FLOW. WILL KEEP AN
ISOLATED/SCATTERED THUNDERSTORM MENTION ACROSS THE AREA AS A SHORT
WAVE TROUGH APPROACHES IN SOUTHWEST MID LEVEL FLOW. A COLD FRONT
WILL MOVE INTO THE CENTRAL PLAINS AS MID/UPPER TROUGH MOVES EAST
TOWARD THE GREAT LAKES AREA AND WILL CONTINUE TO HOLD SAT
TEMPERATURES DOWN GIVEN UNCERTAINTY IN FRONTAL POSITION AND KEEP AN
ISOLATED AFTERNOON/EVENING THUNDERSTORM MENTION SAT-SUN PERIODS.

MWM

DAYS 6 AND 7 (00Z MON-TUE)...MEDIUM RANGE MODELS SHOWING LOTS OF
UNCERTAINTY IN THIS PERIOD...WITH LARGE DIFFERENCES BETWEEN
PLACEMENT OF IMPORTANT H5 FEATURES BETWEEN MODELS AND INDIVIDUAL
MODEL RUNS. 06Z GFS ENSEMBLES REFLECT THIS UNCERTAINTY WITH MEAN
GENERALLY MORE AMPLIFIED THAN 06Z GFS RUN...AND LOOKS SIMILAR TO 00Z
ECMWF ACROSS CWA. WITH SUCH UNCERTAINTY IN SYNOPTIC PATTERN...WILL
GO BASICALLY WITH CLIMATOLOGY FOR POPS WITH 20S IN THE AFTERNOON AND
EARLY EVENING. FOR TEMPS...ENSEMBLE TEMPS SUPPORT MAX TS IN THE
LOWER/MID 80S THROUGH THE PERIOD...WITH MOIST UPSLOPE FLOW KEEPING
LOWS SEVERAL DEGREES ABOVE NORMAL.

JRM

&&

.AVIATION...AS THE COLD FRONT CONTINUES ITS PUSH THROUGH THE REGION
WINDS AT KMCK WILL SHIFT TO THE NW. IN ADDITION BOTH KGLD AND KMCK
COULD SEE WDLY SCT -TSRA BETWEEN 20 AND 02Z. ONCE THE COLD FRONT
SHIFTS EAST AND THUNDERSTORMS DIMINISH...VFR CONDITIONS WILL BE
PRESENT AT BOTH LOCATIONS FOR THE REMAINDER OF THE TAF PERIOD.

SFJ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 22, 11:45 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE MAY 22 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT TUE MAY 22 2007 /1145 AM CDT TUE MAY 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST
OF A LINE FROM TRIBUNE KANSAS TO CULBERTSON NEBRASKA. THUNDERSTORMS
WILL INITIATE THIS AFTERNOON ALONG A COLD FRONT AND DRY LINE
PUSHING THROUGH THE REGION. THE MAIN THREATS WILL BE LARGE HAIL
AND STRONG WINDS. THERE IS ALSO A POTENTIAL FOR A FEW TORNADOES
ESPECIALLY EAST OF A MCCOOK TO GOVE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MAINLY
ACROSS THE SOUTHERN HALF OF THE TRI STATE REGION. THERE IS ANOTHER
SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE WEEK THROUGH MONDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT THIS AFTERNOON.

JOHNSON/BULLER

In the hours before

Local storm report, May 22, 7:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             3 SW BOGUE              39.33N 99.73W
05/22/2007  E0.75 INCH       GRAHAM             KS   PUBLIC

&&

KJAMES
Local storm report, May 22, 7:45 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             WINONA                  39.06N 101.25W
05/22/2007  E1.50 INCH       LOGAN              KS   TRAINED SPOTTER

&&

FOLTZ
Local storm report, May 22, 7:51 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             15 S COLBY              39.17N 101.05W
05/22/2007  E1.00 INCH       THOMAS             KS   TRAINED SPOTTER

            HEAVY RAIN

&&

KJAMES
Local storm report, May 22, 7:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             WINONA                  39.06N 101.25W
05/22/2007  E1.50 INCH       LOGAN              KS   TRAINED SPOTTER

&&

FOLTZ
Local storm report, May 22, 7:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             3 E HILL CITY           39.37N 99.79W
05/22/2007  E1.00 INCH       GRAHAM             KS   EMERGENCY MNGR

0655 PM     HAIL             5 N WAKEENEY            39.10N 99.88W
05/22/2007  E1.75 INCH       TREGO              KS   STORM CHASER

&&

FOLTZ
Local storm report, May 22, 8:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             9 N WAKEENEY            39.15N 99.88W
05/22/2007  E0.75 INCH       GRAHAM             KS   STORM CHASER

&&

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:25 PM CDTTornado WarningGLDLogan65 min
May 22, 7:27 PM CDTTornado WarningGLDGraham48 min
May 22, 7:34 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas56 min
May 22, 8:04 PM CDTTornado WarningGLDGove, Logan, Sheridan, Thomas56 min
May 22, 8:27 PM CDTTornado WarningGLDGraham39 min
May 23, 5:52 AM CDTFlash Flood WatchGLDGove, Graham, Norton, Sheridan19 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.